Texas, 2015Wildfire in Texas, October 14 to 19, 2015
October 14 to 19, 2015 · NWS SJT · 3 events in 3 counties and zones
A long period of dry hot weather and abundant fuels created the conditions for three large wildfires.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long period of dry hot weather and abundant fuels created the conditions for three large wildfires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 14, 11:33 AM CST, 24 minutes earlier.
Area forecast discussion, Oct 14, 11:33 AM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1233 PM CDT WED OCT 14 2015
.AVIATION...
/18Z TAFS/
VFR conditions will continue across West Central Texas through
tonight. Clear skies and mainly south winds around 10 kts will
prevail.
&&
.PREV DISCUSSION... /ISSUED 640 AM CDT WED OCT 14 2015/
AVIATION...
/12Z TAFS/
Flight weather will remain VFR for the next 24 hours.
PREV DISCUSSION... /ISSUED 418 AM CDT WED OCT 14 2015/
SHORT TERM...
(Today and Tonight)
Dry conditions will continue for the next 24 hours, with afternoon
highs today slightly warmer than yesterday. Forecast highs yesterday
were slightly too cool, when compared to actual highs yesterday.
Thus, highs today will likely be a couple degrees warmer, especially
given sunny skies and relatively light surface winds.
Huber
LONG TERM...
(Thursday through Tuesday)
With upper level ridging and a fairly strong 850mb thermal ridge
in place, expect temperatures to reach the 90s once again for
highs Thursday, with sunny skies.
On Friday, a cold front will push south across our northern and
central counties. With this and weakened low-level thermal ridging
south of the front, high temperatures will be confined to the 80s
across our area. The most noticeable cooling will be across our
northern counties.
Will start to see a more progressive pattern across the southern
tier of the U.S. over the weekend and into next week. A weakened
upper level ridge over Texas on Friday will shift east into the
lower Mississippi Valley on Sunday. Will have dry conditions for
our area during the weekend with highs mostly in the lower to mid
80s.
An upper trough will approach Texas from the southwestern states
early next week. Strengthening southerly low-level flow will aid
in moisture increase for our area. Beginning at Day 7 and just
beyond the range of this forecast, the 00Z GFS and ECMWF models
are in good agreement in taking the upper trough east toward
Texas. With a combination of increased moisture, lift with the
approaching trough, and the approach/arrival of a cold front, the
scenario looks favorable for showers and thunderstorms in our
area (Tuesday night/Wednesday). At this time, we have low PoPs
beginning Tuesday and increasing Tuesday night. Given how far out
in time with the accompanying uncertainty, we are leaning toward
a conservative approach with PoPs at this point.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 94 60 93 61 / 0 0 0 0
San Angelo 95 61 93 59 / 0 0 0 0
Junction 94 60 92 57 / 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
07
Hazardous weather outlook, Oct 14, 3:09 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
409 AM CDT WED OCT 14 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-150915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
409 AM CDT WED OCT 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Wildfire, Menard
- When
- October 14, 11:57 AM CST to October 15, 5:00 PM CST
- Where
- Menard forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The Preston Ranch Wildfire burned around 860 acres in far western Menard County near FM 1674 or about 4 miles south of Fort McKavett.
Wildfire, Brown
- When
- October 15, 1:56 PM CST to October 17, 2:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The Whitley Wildfire burned an estimated 750 acres approximately 5 miles southwest of Brownwood. The fire began along County Road 201 and spread to FM 1176 and County Road 190. Twelve structures were threatened. The fire resulted in the closure of FM 1176 and the evacuations of several homes.
Wildfire, Crockett
- When
- October 17, 1:27 PM CST to October 19, 11:30 AM CST
- Where
- Crockett forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The Rim Rock Ranch Wildfire burned approximately 350 acres on the Rim Rock Ranch in southern Crockett County 25 miles south-southwest of Ozona. The fire was located east of FM 2083 just off of Clegg Road.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604687, 604688, 604694.